|The Many Faces of Vestibulodynia: Why I am a Splitter not a Lumper|
|Written by Dr. Andrew T Goldstein, MD|
|Friday, 27 April 2007 04:34|
Sometimes, a very small event, or brief conversation can have the greatest impact on your life. I learned this one sunny spring day four years ago. I was attending the second National Institutes of Health conference on Vulvodynia. While I certainly found that many of the lectures that day to be informative, none offered a major change in how I was treating my patients with Vulvodynia
However, when walking to lunch I saw Dr. Gordon Davis, one of the world’s leading vulvar specialists. Dr. Davis, who lives in Phoenix, had had quite an eventful trip to Maryland. When he arrived, he had severe abdominal pain and he had just been discharged from the hospital after undergoing an emergency appendectomy. After he assured me that he was fine, we started discussing the conference and he gave me one piece of advice.
He said, "Andrew, just get them off the (birth control) Pill and give them estrogen cream." Now up until that conversation, I was aware of new research that showed that the pain of Vestibulodynia (aka Vulvar Vestibulitis Syndrome, Vestibular Adenitis) was caused by an overgrowth of nerve ending (neuronal proliferation) in the vestibular mucosa. In fact, the evidence was pretty convincing, and no one had suggested that the Pill caused this overgrowth of nerves.
However, I have great respect for Dr. Davis so I gave it a try. Amazingly, over the next few months I tried this relatively easy intervention on my patients with vestibulodynia and about half the time their pain resolved. Wow! But, I asked myself, why doesn't it work for everyone and how do I mesh this with the neuronal proliferation data?
In addition, about the same time, there was an increasing amount of evidence that pelvic floor physical therapy also often worked for vestibulodynia. Again, I was very pleased to have another treatment option for my patients with vestibular pain, but I became more and more confused. Why would physical therapy work if there are too many nerves? Who gets what treatment? Should women try them all? But one night about 2 a.m., it came to me: be a splitter, not a lumper.
What I finally understood is this: vestibular pain (just like chest pain, foot pain, or any other pain) can be caused by many different diseases. If a person went to the doctor with a pain in her foot, we would expect the doctor to figure out if a patient’s foot pain is caused by a broken bone, an infection, or too tight shoes. And certainly, we would expect the doctor to take an x-ray before putting a cast on the foot. Lastly, we would also feel very uncomfortable if the doctor couldn't find the cause of the pain and instead shrugged and called it "footodynia."
So what is the point of all of this? Over the last few years, I have identified at least a dozen specific causes (diseases or conditions) that cause vestibular pain, redness, and pain during intercourse, i.e. vestibulodynia. While many of these diseases look very similar, subtle differences, along with a person’s history can be used to distinguish the causes of the pain and thereby lead to a logical treatment path. This also explains why no one treatment works for every woman with vestibulodynia and also explains why the vast majority of research up until this point isn’t very useful. The following is a list of the most common of these causes. (Author's note: I have put some names of these causes in quotation marks as these are the names I personally use as there is no universally accepted name for this specific condition.)
Atrophic Vestibulodyni: Frequently caused by oral contraceptive pills, surgical removal of the ovaries, chemotherapy for breast cancer, hormonal treatment of endometriosis, and menopause. There is evidence that the vestibule needs adequate levels of both estrogen and testosterone and these levels are frequently altered in with the medications/conditions listed above. Distinctive features of “atrophic vestibulodynia” are the symptoms occur gradually and the entire vestibule is affected. There are low levels of estrogen, and free testosterone and elevated sex-hormone binding globulin levels on blood work.
Just stopping the OCPs does not cause resolution of the symptoms, nor does applying hormonal creams without stopping the Pill. I use a combination estrogen and testosterone gel compounded together after stopping the Pill. In my opinion, every woman who has vestibulodynia and is on OCPs should stop the pill and try the estrogen/testosterone gel as first line treatment.
Pelvic floor dysfunction; (aka levator ani syndrome, pelvic floor hypertonicity, vaginismus). In this condition, the muscles that surround the vestibule are tight and tender. This can cause tenderness and redness of the vestibule, without there being an intrinsic problem of the tissue of the vestibule. Often the back part of the vestibule (near the perineum) is affected more than the front part (near the urethra). Pelvic floor dysfunction can be detected by a thorough exam of the levator ani muscles. Treatments include intravaginal physical therapy, warm baths, muscle relaxants such as Valium, biofeedback, and Botox which is used to augment the physical therapy.
Neuronal proliferation(NP); A condition in which the density of nerve ending is increased in the vestibular mucosa. I split this group into primary (pain since the first attempt at intercourse) and secondary (acquired after some pain free interval.) There is good evidence that primary NP is a congenital problem (IE a birth defect) while secondary NP can be caused by an allergic or irritant reaction (frequently to vaginal anti-fungal creams.) Treatments for secondary NP include tri-cyclic anti-depressants, lidocaine, capsaicin, and surgical removal of the affected tissue (vulvar vestibulectomy with vaginal advancement.) In my opinion (but there are many vulvar specialist who will disagree) primary NP can only be cured with vestibulectomy.
Vaginitis; Sometimes there is inflammation so severe in the vagina that the inflammatory white blood cells pour out of the vagina and coat the vestibule and cause a secondary vestibulitis. There are two categories of vaginitis: infectious and sterile (non-infectious). Infectious vaginitis is caused by an organism such as yeast and trichomonas- but not bacterial vaginitis (Gardnerella).
Sterile vaginitis can be caused by exposure to chemicals such as vaginal creams, spermicides, lubricants, latex in condoms. In addition, sterile vaginitis can be caused by lack of estrogen (see atrophic vestibulitis above for the causes) and a condition called desquamative inflammatory vaginitis (DIV). The cause of DIV is unknown but it is characterized by copious yellowish discharge. Although DIV is difficult to “cure,” it frequently can be treated with a combination of intravaginal steroids, Clindamycin- an antibiotic, and estrogen. In addition, even though I think that infectious vaginitis is only infrequently the cause of vestibulodynia, almost all women with vestibulodynia have been unnecessarily subjected to many, many courses of antibiotics and anti-fungals by well-intentioned health care providers.
I think that it is imperative that a woman with vestibulodynia have a thorough evaluation by health care provider familiar with all the causes of vestibular pain. In addition, treatments should be directed at the specific cause of the vestibulodynia. Just as we don't treat every case of foot pain with a cast, we shouldn’t treat every case of vestibulodynia with one specific treatment. In addition, I want to take this opportunity to implore my colleagues who treat vulvar pain to do research on specific causes of vestibular pain, not just do a trial of drug X for vestibulodynia.
Written by Vibrance Associates' www.ourgyn.com director Dr. Andrew Goldstein. Dr. Goldstein treats a wide variety of gynecological patients and specializes in Vulvodynia..
|Last Updated on Wednesday, 26 May 2010 10:54|